News

Lack of atropine in Syria hampers treatment after gas attacks

BMJ 2013; 347 doi: http://dx.doi.org/10.1136/bmj.f5413 (Published 03 September 2013) Cite this as: BMJ 2013;347:f5413
  1. Anne Gulland
  1. 1London

A doctor treating people injured in last month’s chemical attacks in Syria has described conditions in his hospital even before the attack as “primitive.”

Omar Hakeem, a surgeon in a hospital in the Damascus suburb of Gouta, where the attacks took place, communicated with the BMJ by email to tell how his hospital treated 825 patients on the morning of the chemical attack on 21 August. Some 64 of these patients died, including 13 children.

Hakeem said that patients displayed the classic symptoms of a chemical attack, including frothing at the mouth, blurred vision, convulsions, and difficulty breathing.

He said that doctors’ ability to treat patients poisoned in the chemical attack was hampered by poor conditions in the hospital. He described the conditions in his hospital as “primitive” in terms of availability of drugs and sterilising and surgical equipment. He said that his hospital also faced delays in getting hold of the main drug to treat patients, atropine.

Altogether 41 members of staff, including 10 doctors, at the hospital became contaminated as a result of treating patients who had been exposed to chemicals, despite protective clothing. The sheer number of patients seeking treatment meant that staff could not always follow the correct decontamination procedure, said Hakeem.

Sawsan Jabri, a Syrian doctor who is now a spokeswoman for the US based Syrian Expatriates Organisation, said that hospitals throughout Syria were struggling from a lack of medical equipment and supplies. In March the World Health Organization reported concerns over the destruction of pharmaceutical plants in Aleppo, where 90% of the country’s drugs were produced.1

“The morning of the chemical attacks there was a flood of patients, and the hospitals could not cope with the huge number of cases that came in,” said Jabri.

As well as being short of basic drugs and supplies such as insulin, anaesthesia, and intravenous fluids, hospitals were now short of atropine in the event of further chemical attacks, said Jabri. She added, “They are also in need of bronchial dilators and steroids.”

The US secretary of state, John Kerry, said that hair and blood collected after the attack “tested positive for signatures of [nerve agent] sarin.” Interim guidance for the treatment of chemical contamination published by WHO on 27 August says that the symptoms reported by news outlets indicated poisoning by a nerve agent such as sarin. The document said that patients should initially be given atropine and then pralidoxime chloride, pralidoxime mesylate, or obidoxime. Diazepam can also be administered in the case of seizures.

The charity Médecins Sans Frontières, which supplies drugs and equipment to hospitals in Syria but does not have any staff in the country, said that it was now sending an additional 7000 vials of atropine to Damascus.

MSF’s general director, Christopher Stokes, said, “This latest attack and subsequent massive medical need came on top of an already catastrophic humanitarian situation, characterised by extreme violence, displacement, and deliberate destruction of medical facilities.”

The International Committee of the Red Cross said it was appalled by reports of the chemical attack. Magne Barth, head of its delegation in Syria, said, “There are acute shortages of vital medical supplies, food, and water in a number of areas that have been sealed off for months and to which the ICRC and the Syrian Arab Red Crescent have not been given access,” he said. “In large parts of rural Damascus, for example, people are dying because they lack medical supplies and because there are not enough medical personnel to attend to them.”

Notes

Cite this as: BMJ 2013;347:f5413

References